Ohio, 2017

Damaging Winds and High Wind in Ohio, March 1, 2017

March 1, 2017 · NWS CLE · 33 events in 18 counties and zones

An area of low pressure was over northern Indiana during the late evening hours of February 28th. This low passed to north of Lake Erie during the early morning hours of March 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$965,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure was over northern Indiana during the late evening hours of February 28th. This low passed to north of Lake Erie during the early morning hours of March 1st. Showers and thunderstorms developed along a warm front stretching east from this low just after midnight on the 1st. Other storms developed later in the night as a trailing cold front moved into the area. Several reports of damaging winds and downed trees were received. Several thousand customers were without power at the peak of the storm. Other scattered thunderstorms developed during the afternoon hours. At least one of the thunderstorms became severe and downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 28, 9:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 28, 9:38 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
938 PM EST Tue Feb 28 2017

.SYNOPSIS...
Low pressure over the central plains will move northeast across the
Great Lakes Wednesday pulling a cold front across the area followed
by a reinforcing cold front wednesday night. A weak clipper low will
drop southeast across the area Thursday night then high pressure
will push east across the region Friday night and Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Strong to severe thunderstorms headed toward our area from two
different directions at this time on the nose of the upper level
jet maxima. We are watching a line of thunderstorms moving east
out of northwest Indiana and another cluster of thunderstorms
moving northeast through southern Indiana. Latest short term
models still showing activity gradually increasing in areal
coverage with time. Made some adjustments early tonight to
account for better timing of the thunderstorms as they arrive
and develop. Minor adjustments to temperatures as well and they
should remain nearly steady and then begin to rise toward
morning slowly.

Previous Discussion...
The airmass should support only sct convection this evening becoming
more numerous thru the night into Wednesday as a surface cold front
approaches and upper dynamics improve. Some of the storms could be
severe with damaging winds and large hail. There is also a threat
for an isolated tornado. The first of two cold fronts will push ese
across the cwa wed bringing the threat for tsra to an end as it
passes. However, a threat for shra will continue due to strong upper
level dynamics and the approach of the second front. The speed of
the tsra producing heavy rain should help to limit flooding
potential but there are still likely a few spots that see enough
training to probably have a few flood related issues.

Winds will increase to be gusting 30 to 40 mph tonight and wed.
Temps will be falling Wed afternoon but should not get cold enough
for a chg of rain to snow until tomorrow night.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The reinforcing arctic front will push se across the cwa the first
half of Wed night changing rain to snow. Wrap moisture looks decent
Wed night into Thu so will increase accumulation a little more,
especially in the snowbelt.

A weak clipper type low will drop se across the area late Thu and
Thu night. This will disrupt the flow to limit the lake enhanced
snow showers but also lead to a more widespread snow that should
result in an inch or two for a good part of the cwa. After the
clipper has passed, a return to lake enhanced snow showers appears
likely for Fri. High pressure should push east into the area Fri
night to shut down the lake effect shsn but the models are quickly
showing a band of warm advection moisture and possible light snow
coming into the nw by the end of Fri night.

Warmer than normal temps thru Wed will shift to below normal the
rest of the period as the arctic air moves into the region starting
wed night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not many changes to the long term today.   High pressure will slide
across the area on Saturday so the area should be dry.  A weak
disturbance will pass to the northeast on Sunday and could bring
some very light precip to the east end of the area.  A warm front
from low pressure over the Plains will lift across the area for the
end of the weekend bringing precip chances back to the area Sunday
night and especially Monday.  Highs will be seasonable on Saturday
but much above normal weather is again expected for both Sunday and
Monday.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
MVFR ceilings will continue tonight. Some IFR ceilings will
brush the area, mainly the first half of the night. Showers and
thunderstorms will increase and expand in coverage from the
west overnight. Some storms will be severe. Damaging winds will
be the greatest threat although large hail and an isolated
tornado are possible. Additional showers and thunderstorms will
be likely on Wednesday until the cold front moves across the
area in the afternoon. The greatest threat of severe weather may
be with the early morning activity but strong gusty winds of 40
knots are possible with the cold frontal passage Wednesday
afternoon. Ceilings should improve to VFR on Wednesday but local
MVFR and IFR visibilities are likely in the heavier showers.

OUTLOOK...Non-VFR Wednesday night into Friday.

&&

.MARINE...
Southerly winds will gradually increase tonight ahead of an
approaching front.  The front will move across the lake on Wednesday
and will likely see westerly Gales behind the front.  Will go ahead
and issue the Gale Warning with the new package.  Winds will come
down quickly tomorrow so it will be short lived.  West to northwest
flow will continue into the start of the weekend.  A ridge will
cross the lake on Saturday returning the flow to a southerly
direction which will then continue through the end of the period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Warning from 4 PM Wednesday to 4 AM EST Thursday for
     LEZ061-146>149-166>169.
     Gale Warning from 1 PM to 10 PM EST Wednesday for LEZ142>145-
     162>165.

&&

SYNOPSIS...Adams
NEAR TERM...Lombardy/Adams
SHORT TERM...Adams
LONG TERM...Kubina
AVIATION...Kosarik
MARINE...Kubina
Hazardous weather outlook, Feb 28, 3:26 PM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
326 PM EST Tue Feb 28 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
326 PM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to push west to east across the area
tonight. Some storms could produce damaging wind gusts with a lesser
threat for large hail and isolated tornadoes. The greatest threat for
the severe storms will be over the southwest half of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to continue moving east through northern
Ohio and northwest Pennsylvania Wednesday morning and early afternoon.
Some storms could produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

LEZ142>145-162>165-012030-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
326 PM EST Tue Feb 28 2017

...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-012030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
326 PM EST Tue Feb 28 2017

...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 28, 6:59 PM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
659 PM EST TUE FEB 28 2017

OHZ003-006-017-010100-
Wood-Hancock-Lucas-
659 PM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD...HANCOCK AND
LUCAS COUNTIES...

At 655 PM EST, radar indicated strong thunderstorms along a line
extending from near Bronson to near Angola to near New Haven.
Movement was east at 50 mph. The thunderstorms have the potential to
produce large hail and gusty winds.

Two particularly strong storms will affect the area.  The northern
storm is expected to clip the northern portions of Lucas County
while another storm is expected to move into northern Hancock and
southern Wood counties by 8 PM this evening.

Locations impacted include...
Toledo, Findlay, Bowling Green, Bluffton, Perrysburg, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, McComb, Weston, Arlington, Arcadia, Rawson, Van Buren,
Maumee and Ottawa Hills.

LAT...LON 4172 8387 4173 8350 4082 8352 4083 8388
TIME...MOT...LOC 2355Z 252DEG 50KT 4185 8529 4159 8495 4102 8499

Lombardy

The radar

The Cincinnati radar (KILN), 165 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
March 1, 12:30 AM EST
Where
Hancock County, Jenera
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.900, -83.720

Strong winds in advance of an area of showers with embedded thunderstorms knocked down several trees and large limbs. A section of fencing was also blown over and at least one home lost some roofing.

Thunderstorm Wind, Seneca

When
March 1, 1:05 AM EST
Where
Seneca County, Bloomville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.050, -82.980

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Cuyahoga

When
March 1, 1:51 AM EST
Where
Cuyahoga County, (Cle)hopkins Intl Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.420, -81.850

An automated sensor at Cleveland Hopkins International Airport measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Geauga

When
March 1, 2:06 AM EST to 2:08 AM EST
Where
Geauga County, Chesterland
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.520, -81.330

Thunderstorm downburst winds tore the roof off of a commercial building in Chesterland. A few trees and large limbs in the area were also knocked down resulting in scattered power outages.

Thunderstorm Wind, Ashtabula

When
March 1, 2:34 AM EST
Where
Ashtabula County, Hartsgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.620, -80.950

Thunderstorm winds downed a tree.

Thunderstorm Wind, Marion

When
March 1, 2:50 AM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.580, -83.130

Thunderstorm winds tore off a large section of roofing from a building on North Main Street. A large tree nearby was also toppled.

Thunderstorm Wind, Lucas

When
March 1, 3:33 AM EST
Where
Lucas County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.620, -83.720

Thunderstorm winds downed a large tree near Holland. The tree landed on a street.

Thunderstorm Wind, Lucas

When
March 1, 3:36 AM EST
Where
Lucas County, 1.5 mi WSW of Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.645, -83.578

Thunderstorm winds toppled two utility poles near the University of Toledo.

Thunderstorm Wind, Wood

When
March 1, 3:52 AM EST to 3:54 AM EST
Where
Wood County, Pemberville to 1 mi E of Pemberville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.400, -83.470

Thunderstorm winds toppled a utility pole in Pemberville resulting in a power outage. A large tree was also knocked down east of the city.

Thunderstorm Wind, Wood

When
March 1, 3:55 AM EST
Where
Wood County, Bradner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.320, -83.450

Thunderstorm winds downed a large tree near Bradner.

Thunderstorm Wind, Hancock

When
March 1, 3:59 AM EST to 4:02 AM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
41.030, -83.650

A line of thunderstorms moved across the Findlay area causing some damage. Four homes on Heather Drive lost sections of siding or roofing. A couple homes also sustained broken windows. Many trees and limbs were also reported down, including several in Riverside Park just to the south.

Thunderstorm Wind, Crawford

When
March 1, 4:03 AM EST to 4:55 AM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Local Official
Coordinates
40.800, -82.980

A line of thunderstorms moved across Crawford County downing trees throughout the county. Power outages were also reported.

Thunderstorm Wind, Ottawa

When
March 1, 4:03 AM EST
Where
Ottawa County, 4 mi N of Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.578, -83.150

Thunderstorm winds downed a utility pole near State Route 19.

Thunderstorm Wind, Seneca

When
March 1, 4:10 AM EST to 4:30 AM EST
Where
Seneca County, 9 mi WSW of Tiffin to 9 mi WSW of Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.050, -83.330

A line of thunderstorms moved across Seneca County downing at least 30 trees across the southern half of the county. Some power outages were reported as well.

Thunderstorm Wind, Medina

When
March 1, 4:15 AM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.130, -81.870

Thunderstorm winds downed a tree.

Thunderstorm Wind, Trumbull

When
March 1, 4:17 AM EST to 5:00 AM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.230, -80.820

A line of showers and thunderstorms moved east across Trumbull County knocking down trees throughout the county. Scattered power outages were reported.

Thunderstorm Wind, Huron

When
March 1, 4:45 AM EST to 4:50 AM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.050, -82.730

Thunderstorm winds downed three trees in the Willard area.

Thunderstorm Wind, Huron

When
March 1, 4:45 AM EST to 5:10 AM EST
Where
Huron County, Monroeville to Wakeman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.250, -82.700

A line of thunderstorms moved across northern Huron County knocking trees down in Monroeville and Wakeman.

Thunderstorm Wind, Crawford

When
March 1, 4:55 AM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.730, -82.780

Thunderstorm winds downed some large tree limbs.

Thunderstorm Wind, Ashland

When
March 1, 5:15 AM EST to 5:30 AM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.870, -82.300

A line of thunderstorms moved across Ashland County downing a few trees.

Thunderstorm Wind, Lorain

When
March 1, 5:15 AM EST to 5:18 AM EST
Where
Lorain County, Elyria
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.370, -82.100

Thunderstorm winds downed several trees and a couple of power poles. Scattered power outages were reported.

Thunderstorm Wind, Richland

When
March 1, 5:22 AM EST
Where
Richland County, Bellville to Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.620, -82.520

A line of thunderstorms moved across southern Richland County downing trees in the Bellville and Butler areas.

Thunderstorm Wind, Cuyahoga

When
March 1, 5:30 AM EST
Where
Cuyahoga County, Seven Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.370, -81.670

Thunderstorm winds blew a large tree down on some power lines causing outages.

Thunderstorm Wind, Cuyahoga

When
March 1, 5:35 AM EST
Where
Cuyahoga County, 2.05 mi SW of Lakeshore
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
41.457, -81.704

Thunderstorm winds tore the roof of a building just southwest of downtown Cleveland. Debris from the building blocked an I-71 off ramp.

Thunderstorm Wind, Cuyahoga

When
March 1, 5:38 AM EST
Where
Cuyahoga County, Shaker Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.470, -81.570

Thunderstorm winds toppled a large tree.

Thunderstorm Wind, Wayne

When
March 1, 5:50 AM EST
Where
Wayne County, Orrville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.830, -81.770

Thunderstorm winds tore some siding off of a residence.

Thunderstorm Wind, Ashtabula

When
March 1, 5:55 AM EST to 6:25 AM EST
Where
Ashtabula County, Hartsgrove to Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
41.620, -80.950

A line of thunderstorms moved east across Ashtabula County. At least three trees were knocked down across the southern half of the county.

Thunderstorm Wind, Summit

When
March 1, 5:58 AM EST
Where
Summit County, Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.130, -81.480

Thunderstorm winds toppled a large tree. The fallen tree damaged part of a roof of a house.

Thunderstorm Wind, Medina

When
March 1, 6:01 AM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.130, -81.870

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Trumbull

When
March 1, 6:06 AM EST to 6:55 AM EST
Where
Trumbull County, Lordstown to Hubbard
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.170, -80.850

A second line of thunderstorms moved across Trumbull County just before daybreak. Many trees were reported down, especially across the southern portion of the county. Scattered power outages were also reported.

High Wind, Cuyahoga

When
March 1, 4:10 PM EST
Where
Cuyahoga forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured.

Thunderstorm Wind, Geauga

When
March 1, 4:29 PM EST to 4:30 PM EST
Where
Geauga County, Chardon to South Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.580, -81.200

Thunderstorm winds downed a tree near Chardon and a second near South Russell.

Thunderstorm Wind, Trumbull

When
March 1, 4:30 PM EST
Where
Trumbull County, Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.380, -80.580

Thunderstorm winds downed a tree which took out some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683834, 683839, 683837, 683742, 683843, 683836, 683751, 683750, 683752, 683753, 683831, 683755, 683828, 683744, 683842, 683748, 683745, 683746, 683754, 683820, 683844, 683766, 683822, 683826, 683832, 683833, 683747, 683763, 683841, 683749, 683849, 683853, 683855.